Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Tulsa, OK

October 8, 20096 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Oct 8, 2009, 10:43 PM CDT for 6 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2009, 10:43 PM CDT (03:43 UTC)
Expired
Oct 9, 2009, 2:45 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Creek County, OK, Delaware County, OK, Mayes County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 6 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -367 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-367 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 090343
FFWTSA
OKC037-041-097-131-143-145-090745-
/O.NEW.KTSA.FF.W.0057.091009T0343Z-091009T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CREEK COUNTY IN NORTHEAST OKLAHOMA
  DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  MAYES COUNTY IN NORTHEAST OKLAHOMA
  ROGERS COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA
  WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 245 AM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A LARGE AREA OF MOSTLY LIGHT TO MODERATE RAIN ACROSS THE ENTIRE    
  WARNED AREA. TWO TO FOUR INCHES OF RAIN HAS FALLEN TODAY AS A      
  RESULT OF EARLIER HEAVY RAINS...AND WIDESPREAD FLOODING HAS BEEN   
  REPORTED. ALTHOUGH THE HEAVIEST RAINS HAVE ENDED...THE ADDITIONAL  
  LIGHT TO MODERATE RAIN WILL COULD WORSEN THE CURRENT FLOODING      
  SITUATION AND LEAD TO ADDITIONAL FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3667 9461 3617 9457 3617 9511 3609 9511
      3597 9529 3582 9529 3578 9561 3587 9565
      3586 9618 3565 9619 3564 9662 3616 9663
      3617 9601 3643 9601 3644 9582 3660 9582
      3660 9533 3652 9532 3652 9502 3668 9500

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:00 PM CDT, 43 minutes earlier.

Area forecast discussion, Oct 8, 10:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1000 PM CDT THU OCT 8 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA WITH
WIDESPREAD FLOODING IN PROGRESS. A FEW STORMS HAVE BEEN SEVERE BUT
WATER HAS BEEN THE BIGGER PROBLEM. WILL CONTINUE THE FLOOD WATCH
AS IS BUT WILL LIKELY BE ABLE TO CANCEL PART OF THE WATCH BY THE 4
AM FORECAST ISSUANCE AFTER THE RAIN STOPS. AREAL FLOOD WARNINGS
MAY STILL BE NEEDED THOUGH IN SOME PLACES FOR SEVERAL HOURS AFTER
THE RAIN ENDS.

WILL LOWER POPS IN THE FAR NORTHWEST PART OF THE AREA BETWEEN NOW
AND 06Z AND LEAVE POPS AFTER 06Z AS THEY ARE. LOWERED MINIMUM
TEMPERATURES TONIGHT IN MOST PLACES...GENERALLY FOLLOWING THE
WRF/NAM ON THIS. ALSO RAISED SKY COVER SOME OVER THE NEXT 24
HOURS.

STRONG SURGE OF SHALLOW COLD AIR WILL MOVE INTO THE FORECAST AREA
LATE SATURDAY AFTERNOON BUT WILL LIKELY GET HUNG UP IN THE HIGHER
TERRAIN IN THE EASTERN PART OF OUR FORECAST AREA. FREEZING
TEMPERATURES DO NOT APPEAR LIKELY SATURDAY NIGHT AS IT APPEARS
CLOUDS WILL BE TOO NUMEROUS FOR A FREEZE TO OCCUR.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Oct 8, 5:18 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT THU OCT 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU OCT 8 2009

...SIGNIFICANT FLOOD THREAT TONIGHT ALONG WITH POTENTIAL FOR SEVERE
THUNDERSTORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
        RISK...LIMITED.
        AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT EXTENDS FROM BENTONVILLE ARKANSAS TO HENRYETTA
OKLAHOMA LATE THIS AFTERNOON. MOST OF THE RAIN AND THUNDERSTORMS
THUS FAR HAVE BEEN ALONG AND NORTH OF THE COLD FRONT BUT
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR JUST AHEAD OF THE
COLD FRONT OVER THE NEXT FEW HOURS. THESE STORMS ARE LIKELY TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL
POSSIBLE. SOME OF THE STORMS NORTH OF THE FRONT WILL ALSO POSE A
MARGINAL SEVERE HAIL THREAT THROUGH THIS EVENING.

RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED TO THE
NORTHWEST OF INTERTSTATE 44. THIS HEAVY RAINFALL AXIS IS BEGINNING
TO SHIFT SOUTHEAST AND WILL RESULT IN 2 TO 4 INCHES OF ADDITIONAL
RAIN IN MOST PLACES SOUTHEAST OF INTERSTATE 44...WITH ISOLATED
TOTALS OVER 6 INCHES POSSIBLE. WIDESPREAD FLASH FLOODING AND RIVER
FLOODING IS EXPECTED TO DEVELOP AS A RESULT OF THIS RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND
MID MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.

A SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY
AFTERNOON AND EVENING ACCOMPANIED BY A PERIOD OF GUSTY NORTH
WINDS. COOL WEATHER IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
AS HIGH PRESSURE MOVES INTO THE AREA WITH THE NEXT THREAT OF
STORMS ABOUT MIDWEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY REMAIN AN ISSUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Oct 8, 9:02 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
902 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 E HECTORVILLE         35.84N 95.89W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            BIXBY RD BETWEEN SOUTH 211TH AND FERGUSON RD IS CLOSED
            DUE TO FLOODING.

&&

NMM
Local storm report, Oct 8, 9:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      OKMULGEE                35.62N 95.96W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            STREET FLOODING STARTED AROUND 730 PM. SOME ROADS
            TEMPORARILY CLOSED.

0815 PM     FLASH FLOOD      DEWAR                   35.46N 95.94W
10/08/2009                   OKMULGEE           OK   PUBLIC

            SEVERAL STREETS FLOODED AND CLOSED.

0830 PM     FLASH FLOOD      MORRIS                  35.61N 95.86W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            STREET FLOODING AROUND TOWN. ROADS BEING CLOSED AT 9 PM.

&&

SAA
Local storm report, Oct 8, 9:24 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
10/08/2009                   MUSKOGEE           OK   EMERGENCY MNGR

            PROBLEMS BEGAN AROUND 8 PM. MANY ROADS FLOODED...CARS
            STRANDED. HIGHWAY 10 NEAR WYLIE ROAD IS CLOSED. MANY
            OTHER ROADS CLOSED. FLOODED ROADS BETWEEN MUSKOGEE AND
            KEEFETON. SEVERAL STREETS FLOODED IN MUSKOGEE.

0916 PM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
10/08/2009                   WASHINGTON         AR   STORM CHASER

            AT COLLEGE AND TRENTON...STREETS FLOODED. TRENTON
            IMPASSABLE.

&&

SAA
Local storm report, Oct 8, 10:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1005 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      TAHLEQUAH               35.92N 94.97W
10/08/2009                   CHEROKEE           OK   LAW ENFORCEMENT

            LOCALIZED STREET FLOODING. CLOSING SOME LOW WATER
            CROSSINGS AT 930 PM.

0928 PM     FLASH FLOOD      MORRIS                  35.61N 95.86W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            HIGHWAY 62 EAST OF MORRIS AND HWY 16 AT HWY 52 CLOSED DUE
            TO FLOODING. HWY 16 AT HWY 52 WAS OPEN AGAIN BY 950 PM.

0930 PM     FLASH FLOOD      FARMINGTON              36.04N 94.25W
10/08/2009                   WASHINGTON         AR   EMERGENCY MNGR

            FARMINGTON FIRE AND PD HAVE REMOVED SEVERAL PEOPLE FROM
            CARS. WATER IN COMMON AREA OF ASSISTED LIVING
            FACILITY...RESIDENTS RELOCATED WITHIN FACILITY.

0945 PM     FLASH FLOOD      3 N FAIRLAND            36.79N 94.85W
10/08/2009                   OTTAWA             OK   STORM CHASER

            HWY 125 AND E 160 SOUTH OF MIAMI IS FLOODED WITH A FOOT
            OF WATER.

&&

SAA
Special weather statement, Oct 8, 10:20 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1020 PM CDT THU OCT 8 2009

ARZ010-011-019-020-029-OKZ072-076-090400-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-MADISON AR-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
1020 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON...CRAWFORD AND SOUTHERN MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN SEBASTIAN AND FRANKLIN

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 1020 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF MOUNT GAYLER TO
SCULLYVILLE...MOVING EAST AT 35 MPH.

A LARGE PORTION OF SOUTHEASTERN WASHINGTON...NORTHERN SEBASTIAN...
CRAWFORD...FRANKLIN...SOUTHERN MADISON...SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES WILL BE AFFECTED BY THESE STORMS
THROUGH 1100 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3586 9351 3576 9360 3576 9368 3568 9368
      3529 9404 3516 9476 3580 9417 3592 9349
TIME...MOT...LOC 0320Z 257DEG 31KT 3575 9411 3525 9457
Local storm report, Oct 8, 10:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1036 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     FLASH FLOOD      2 ENE FARMINGTON        36.05N 94.21W
10/08/2009                   WASHINGTON         AR   TRAINED SPOTTER

            WATER OVER HIGHWAY 16...6 IN DEEP AND MOVING SWIFTLY.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:24 PM CDTAreal Flood WarningTSAOsage, Pawnee, Washington21 hr
Oct 8, 9:08 PM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Sequoyah13 hr
Oct 8, 9:11 PM CDTRiver Flood WarningTSAAdair41 hr
Oct 8, 9:11 PM CDTRiver Flood WarningTSACherokee65 hr
Oct 8, 9:11 PM CDTRiver Flood WarningTSACherokee23 hr
Oct 8, 9:40 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah50 min
Oct 9, 12:31 AM CDTFlash Flood WarningTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee10 hr
Oct 9, 12:34 AM CDTAreal Flood WarningTSACraig, Nowata, Ottawa15 hr
Oct 9, 12:52 AM CDTFlash Flood WarningTSAChoctaw, Pushmataha10 hr
Oct 9, 2:35 AM CDTAreal Flood WarningTSACreek, Delaware, Mayes, Rogers, Tulsa, Wagoner13 hr
Oct 9, 8:02 AM CDTRiver Flood WarningTSAPushmataha13 hr
Oct 9, 9:03 AM CDTRiver Flood WarningTSALeFlore17 hr
Oct 9, 9:03 AM CDTRiver Flood WarningTSALeFlore60 hr
Oct 9, 10:20 AM CDTAreal Flood WarningTSAAdair, Cherokee, Choctaw, Haskell, Latimer, LeFlore and 7 more6 hr
Oct 9, 3:56 PM CDTAreal Flood WarningTSAAdair, Cherokee, Craig, Delaware, Haskell, Latimer and 8 more27 hr

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.